Wyoming, 2011Heavy Snow in Wyoming, December 21 to 22, 2011
December 21 to 22, 2011 · NWS CYS · 7 events in 7 counties and zones
An upper level storm system moved across the region and spread snow across the area. While snow was widespread, amounts were generally only a couple of inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved across the region and spread snow across the area. While snow was widespread, amounts were generally only a couple of inches. However, some areas, especially in the high country of southeast Wyoming, heavier amounts were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 21, 3:31 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 21, 3:31 AM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
331 AM MST WED DEC 21 2011
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...SEASONALLY MILD AND
DRY CONDITIONS EXIST EARLY THIS MORNING ACROSS THE CWA ALONG WITH
BRISK WINDS IN SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE. AT
09Z...WINDS ON THE LOWEST GATE OF THE MEDICINE BOW PROFILER WERE
AT 40 KNOTS WITH OBSERVED GUSTS NEAR 30 MPH. THE SURFACE PRESSURE
GRADIENT MAY TIGHTEN SOME THROUGH MID MORNING WITH A CORRESPONDING
INCREASE IN WIND SPEEDS.
THE EXPECTED CHANGE IN THE WEATHER FOR THE CWA TODAY AND THIS EVENING
IS STILL ON TAP WITH COLDER TEMPERATURES...SNOW AND BRISK NORTHERLY
WINDS THROUGH THURSDAY MORNING. THE SHORTWAVE TROUGH WAS MOVING INTO
NORTHWEST MONTANA EARLY THIS MORNING. THE BUILDING UPSTREAM RIDGE
ALOFT AND THE 300 MB JET ON THE BACKSIDE OF THE SHORTWAVE TROUGH WILL
CAUSE THE TROUGH THE DIG SOUTH THROUGH THURSDAY. MODELS ARE FAIRLY
SIMILAR WITH ITS MOVEMENT AND MOST MODELS CLOSE OFF A 500 MB LOW OVER
EASTERN UTAH TONIGHT. THE FEATURE CONTINUES TO MOVE SOUTH AND BY 12Z
FRIDAY SHOULD BE OVER NORTHWEST NEW MEXICO. THE FLOW ALOFT BECOMES
SPLIT BY TONIGHT WITH THE NORTHERN STREAM OVER THE NORTHERN PLAINS.
A SURFACE COLD FRONT MOVES SOUTH AND ACROSS THE CWA MID MORNING
THROUGH EARLY AFTERNOON. TEMPERATURES WILL LIKELY FALL OR BECOME
STEADY AFTER THE FRONTAL PASSAGE. THE COLD FRONT AT 09Z WAS OVER
NORTHWEST SOUTH DAKOTA AND SOUTHERN MONTANA WITH AREAS OF SNOW NEAR
AND BEHIND THE FRONT. DYNAMICS WILL BE FAVORABLE FOR A 5 TO 10 HOUR
PERIOD OF BETTER SNOWFALL RATES LATER THIS AFTERNOON AND EARLY TONIGHT.
THIS INCLUDES THE RIGHT ENTRANCE REGION OF THE 300 MB JET AND MID LEVEL
FRONTOGENESIS OVER THE SURFACE FORCING. THE SNOW HAS BECOME SOMEWHAT
MORE WIDESPREAD AND INTENSE OVER MONTANA EARLY THIS MORNING AS CLOUD
TOPS COOL. HOWEVER...THE ACTIVITY STILL NOT QUITE WHAT WAS EXPECTED
AT THIS TIME. MODEL TRENDS THAT WERE TRENDING DRIER HAVE NOW INCREASED
AGAIN ON THE 06Z NAM RUN. SNOW RATIOS WILL INCREASE TONIGHT AS THE
TEMPERATURES COOL. STILL LOOKS LIKE ADVISORY CRITERIA SNOWFALL OVER
SOUTHEAST WYOMING AND NEARBY PARTS OF THE PANHANDLE THROUGH THURSDAY
MORNING. SOME LOWER ELEVATIONS MAY RECEIVE 6 TO 8 INCHES OF BANDED
SNOW MAINLY OVER EAST CENTRAL WYOMING. ALONG WITH THE SNOW WILL BE
NORTH OR NORTHEAST WINDS GUSTING AS HIGH AS 35 MPH. THE WINDS WILL
PRODUCE COLD WIND CHILL VALUES AND AREAS OF BLOWING AND DRIFTING SNOW.
THE DYNAMICS AND SURFACE UPSLOPE WEAKEN AND END FROM NORTH TO SOUTH
OVER THE CWA LATER TONIGHT AND THURSDAY MORNING. THE STORM SYSTEM
WILL BE HEADING FURTHER SOUTH AND SURFACE HIGH PRESSURE WILL MOVE
OVER THE CWA. TEMPERATURES WILL BE CHILLY THURSDAY AND THURSDAY
NIGHT. LOWS MAY BE EARLY THURSDAY NIGHT AS A A SURFACE TROUGH FORMS
BY 12Z OVER FAR EASTERN WYOMING AND SURFACE WINDS INCREASE.
.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...THE GENERAL SYNOPTIC
PATTERN WILL BECOME MORE ZONAL IN THE LONG TERM TIMEFRAME...MEANING
DRY...WINDY...AND MILD CONDITIONS WILL OCCUR ACROSS THE FORECAST
AREA. SOME COLD AIR FROM THE CURRENT STORM SYSTEM WILL REMAIN FRIDAY
AND SATURDAY AS THE UPPER TROUGH IS SLOW TO SHIFT TO THE EAST.
HEIGHTS WILL BUILD SATURDAY AND SUNDAY...WITH TEMPERATURES STEADILY
RISING IN RESPONSE. MODELS SHOW A SHORTWAVE FEATURE EMBEDDED IN THIS
RIDGE FOR FRIDAY WHICH WILL AIDE IN REFORMING THE LEESIDE PRESSURE
TROUGH AND BRING A RETURN OF BREEZY WESTERLY WINDS TO THE WIND
CORRIDOR OF SOUTHEAST WYOMING. A SECOND SHORTWAVE FEATURE IS
PROGGED TO MOVE QUICKLY ACROSS THE PAC NW INTO THE NORTHERN PLAINS
SUNDAY NIGHT INTO MONDAY...ALTHOUGH THE GFS IS QUITE A BIT QUICKER
THAN THE ECMWF BRINGING IT ACROSS THE REGION...BY ROUGHLY 6 TO
12HRS. THIS DIFFERENCE WILL IMPACT THE EVENTUAL STRENGTH OF LLVL
WINDS...WITH THE TIMING OF THE GFS DURING THE FAVORABLE EARLY
MORNING HOURS TO SUGGEST A HIGH WIND EVENT ACROSS SOUTHEAST
WYOMING. IN ADDITION...A BACKDOOR COLD FRONT WILL MOVE ACROSS
MAINLY THE PLAINS REGIONS ON MONDAY WITH THE GFS AGAIN ABOUT 12HRS
QUICKER WITH THE FRONTAL MOVEMENT. WINDS AHEAD OF THE FRONT WILL
BECOME STRONG...COINCIDENT WITH SHORTWAVE MOVEMENT MENTIONED
PREVIOUS. GFS IS FORECASTING 70 KTS OF 700 MB FLOW...WHILE THE
SLOWER ECMWF FORMS A WEAKER GRADIENT/700 MB WIND FORECAST WITH THE
SLOWER MOVEMENT OF SHORTWAVE AND SFC FRONT. WENT MIDDLE OF THE
ROAD FORECAST FOR THIS DAY WHICH STILL PRESENTS A MARGINAL HIGH
WIND EVENT ACROSS THE CWA. MODELS THEN SHOW YET ANOTHER SHORTWAVE
SKIRTING ACROSS THE US/CANADIAN BORDER MONDAY NIGHT AND
TUESDAY...WHICH WILL REINVIGORATE THE LEESIDE TROUGH AND
STRENGTHEN THE LLVL PRESSURE GRADIENT. TUESDAYS WINDS LOOKS TO
AVERAGE STRONGER AND MORE WIDESPREAD WITH A BROAD AREA OF 700 MB
WINDS 50 TO 60 KTS IN BOTH MODELS.
WITH THE PERSISTENT WESTERLY COMPONENT TO THE LLVL WINDS...THE
DOWNSLOPE WARMING WILL STEADILY INCREASE TEMPS...BRINGING THEM
INTO THE 40S TO 50S ACROSS THE PLAINS FROM SUNDAY ONWARD. MOISTURE
LOOKS LESS OVERALL THROUGH THE PERIOD...SO OUTSIDE OF A STRAY HIGH
ELEVATION SNOW SHOWER MONDAY AND TUESDAY...WILL REMAIN DRY.
&&
.AVIATION...06Z TAF ISSUANCE...
DISTURBANCE CURRENTLY DIVING SOUTHEAST INTO SOUTHERN IDAHO WILL MOVE
SOUTHEAST INTO THE CENTRAL ROCKIES TONIGHT LATE TONIGHT AND
WEDNESDAY. SNOW ALREADY BEGINNING TO FORM ACROSS MONTANA AND NOW
STARTING TO MOVE SOUTH INTO NORTHERN WYOMING. AS THIS SYSTEM
APPROACHES...IFR CIGS AND SNOW WILL SPREAD ACROSS THE AREA...MAINLY
AFTER SUNRISE WEDNESDAY. WILL GENERALLY SEE IFR AT ALL LOCAL TAF
SITES AND POSSIBLY PERIODS OF LIFR AT SOME SITES. MOUNTAINS WILL BE
OBSCURED. WIND SPEEDS WILL MAINLY BE ON THE LIGHT SIDE
TONIGHT...INCREASING FROM THE WEST WEDNESDAY MORNING...THEN TURNING
NORTHERLY LATE WEDNESDAY WITH THE PASSAGE OF A COLD FRONT. GUSTS 25
TO 35 KTS CAN BE EXPECTED OVER MUCH OF THE AREA...PRODUCING LOW
VISIBILITIES FROM BLOWING SNOW. SNOW WILL END FROM NORTH TO SOUTH
WEDNESDAY NIGHT INTO THURSDAY WITH VSBYS AND CIGS IMPROVING.
&&
.FIRE WEATHER...FIRE WEATHER CONCERNS WILL CONTINUE TO BE MINIMAL OVER
THE CWA THROUGH EARLY NEXT WEEK. COLD AND SNOWY WEATHER WILL
AFFECT THE REGION THROUGH THURSDAY. AFTER THAT TIME...TEMPERATURES
WILL MODERATE WITH READINGS ABOVE NORMAL BY CHRISTMAS AND
CONTINUING THROUGH EARLY NEXT WEEK. WESTERLY SURFACE WINDS WILL
INCREASE FRIDAY WITH THE STRONGEST WINDS EXPECTED NEXT MONDAY AND
TUESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 10 AM WEDNESDAY TO 6 AM THURSDAY
FOR WYZ101-WYZ102-WYZ103-WYZ104-WYZ105.
WINTER WEATHER ADVISORY FROM 10 AM WEDNESDAY TO 10 AM THURSDAY
FOR WYZ112-WYZ114.
WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 10 AM THURSDAY
FOR WYZ106-WYZ107-WYZ108-WYZ110-WYZ113-WYZ115-WYZ116-WYZ117-
WYZ118-WYZ119.
WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 6 AM THURSDAY FOR
WYZ109-WYZ111.
NE...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 10 AM THURSDAY
FOR NEZ019-NEZ020-NEZ054-NEZ096.
WINTER WEATHER ADVISORY FROM 10 AM WEDNESDAY TO 6 AM THURSDAY
FOR NEZ095.
&&
SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM...RJM
AVIATION...LIEBLHazardous weather outlook, Dec 20, 2:40 PM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MST TUE DEC 20 2011
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>119-211215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
240 PM MST TUE DEC 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A PACIFIC STORM SYSTEM WILL PUSH A STRONG COLD FRONT THROUGH THE
REGION WEDNESDAY AFTERNOON. SNOW WILL DEVELOP BEHIND THE FRONT AND
WILL CONTINUE WEDNESDAY NIGHT. WINTER WEATHER ADVISORIES ARE IN
EFFECT FROM THE WESTERN NEBRASKA PANHANDLE WESTWARD ACROSS SOUTHEAST
WYOMING FROM WEDNESDAY AFTERNOON INTO EARLY THURSDAY MORNING.
STRONG WEST TO NORTHWEST WINDS GUSTING IN EXCESS OF 50 MPH WILL
BE POSSIBLE ON FRIDAY AND SATURDAY NIGHT MAINLY IN THE WIND PRONE
AREAS OF ARLINGTON...BORDEAUX AND VEDAUWOO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ106-211215-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
240 PM MST TUE DEC 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
LOCALLY GUSTY WINDS ARE EXPECTED TODAY WITH SOME GUSTS IN EXCESS
OF 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A PACIFIC STORM SYSTEM WILL PUSH A STRONG COLD FRONT THROUGH THE
REGION WEDNESDAY AFTERNOON. SNOW WILL DEVELOP BEHIND THE FRONT AND
WILL CONTINUE WEDNESDAY NIGHT. AT THIS TIME...STORM TOTAL SNOWFALL
OF 2 TO 5 INCHES IS POSSIBLE BY THURSDAY MORNING AND A WINTER
WEATHER ADVISORY IS IN EFFECT FOR WEDNESDAY NIGHT INTO EARLY
THURSDAY MORNING.
STRONG WEST TO NORTHWEST WINDS GUSTING IN EXCESS OF 50 MPH WILL
BE POSSIBLE ON FRIDAY AND SATURDAY NIGHT MAINLY IN THE WIND PRONE
AREAS AROUND BORDEAUX.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Dec 21, 4:00 AM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MST WED DEC 21 2011
WYZ110-211500-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
400 AM MST WED DEC 21 2011
...STRONG WINDS WILL CONTINUE THROUGH MID MORNING IN THE
ARLINGTON AREA...
WESTERLY WINDS INCREASED IN THE ARLINGTON AREA AFTER 3 AM. SINCE
THAT TIME...WINDS HAVE BEEN SUSTAINED AROUND 40 MPH WITH GUSTS
AS HIGH AS 57 MPH. THE STRONGEST WIND GUST WAS THE 57 MPH WHICH
OCCURRED AT 325 AM AT ARLINGTON. THE STRONG WINDS WITH GUSTS AS
HIGH AS 55 MPH WILL CONTINUE THROUGH MID MORNING AROUND
ARLINGTON.
MOTORISTS TRAVELING ON INTERSTATE 80 IN THE ARLINGTON VICINITY
SHOULD EXPECT THE STRONG WINDS AND SUDDEN GUSTS THROUGH THE MID
MORNING HOURS.
WEILAND
Local storm report, Dec 21, 4:04 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
404 AM MST WED DEC 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/21/2011 M57 MPH CARBON WY DEPT OF HIGHWAYS
WINDS WERE SUSTAINED AT 44 MPH.
0326 AM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.24W
12/21/2011 M53 MPH CARBON WY DEPT OF HIGHWAYS
WINDS WERE SUSTAINED AT 42 MPH.
&&
MWEILANDHeavy Snow, Converse County Lower Elevations
- When
- December 21, 5:00 AM MST to 11:30 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Law enforcement and the public reported 6 to 7 inches of snow in the lower elevations of Converse County.
Heavy Snow, Niobrara County
- When
- December 21, 7:00 AM MST to 11:00 PM MST
- Where
- Niobrara County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
A trained spotter located 6 miles southeast of Redbird reported 6 inches of snow.
Heavy Snow, North Laramie Range
- When
- December 21, 8:00 AM MST to December 22, 2:00 AM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The La Prele SNOTEL at 8375 feet located 38 miles southwest of Douglas indicated 16 inches of snow.
Heavy Snow, Sierra Madre Range
- When
- December 21, 12:00 PM MST to December 22, 12:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Divide Peak SNOTEL at 8880 feet located 19 miles west southwest of Encampment indicated 12 inches of snow.
Heavy Snow, Snowy Range
- When
- December 21, 12:00 PM MST to December 22, 12:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Cinnabar Park SNOTEL at 9574 feet located 6 miles southwest of Centennial and the Sand Lake SNOTEL at 10050 feet located 30 miles north northwest of Laramie indicated 14 inches of new snow.
Heavy Snow, East Platte County
- When
- December 21, 1:00 PM MST to 11:00 PM MST
- Where
- East Platte County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Law enforcement and the public reported 6 to 10 inches of snow in Platte County.
Heavy Snow, North Snowy Range Foothills
- When
- December 21, 4:00 PM MST to December 22, 8:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Public
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The public reported 6 to 7 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wyoming, December 21 to 22, 20111 death · 3 injured · $25,000 · 5 events
- Winter Weather in Wyoming, December 21, 20111 death · 1 event
- Damaging Winds in Connecticut, December 21 to 22, 2011$50,000 · 50 kt wind · 4 events
- Tornado in Alabama, December 21, 2011$25,000 · EF0 · 1 event
- Winter Weather in Colorado, December 21 to 22, 201113 events
- Winter Storm in Colorado, December 21 to 22, 201110 events
- Winter Storm and Winter Weather in Colorado, December 21 to 22, 201110 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 21 to 22, 201152 kt wind · 8 events
- Winter Storm and High Wind in Alaska, December 21 to 23, 201166 kt wind · 5 events
- Winter Weather in Wyoming, December 21, 20112 events
- Blizzard in Alaska, December 21 to 23, 20112 events
- Damaging Winds in Connecticut, December 21 to 22, 2011$3,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352194, 352195, 352196, 352199, 352200, 352197, 352198.